Medical and Dental Consultants’ Association of Nigeria
Home - About us - Editorial board - Search - Ahead of print - Current issue - Archives - Submit article - Instructions - Subscribe - Advertise - Contacts - Login 
  Users Online: 689   Home Print this page Email this page Small font sizeDefault font sizeIncrease font size
 
ARTICLE
Year : 2009  |  Volume : 12  |  Issue : 2  |  Page : 224-227

Severe idiosyncratic drug reaction (Lyells syndrome) after ingesting dihydroartemisinin


Department of Surgery, College of Medicine Lagos State University, Lagos State University Teaching Hospital (LASUTH), Lagos

Correspondence Address:
A O Ugburo
Department of Surgery, College of Medicine Lagos State University, Lagos State University Teaching Hospital (LASUTH), Lagos

Login to access the Email id

Source of Support: None, Conflict of Interest: None


PMID: 19764682

Rights and PermissionsRights and Permissions

Lyells syndrome also called Toxic epidermal necrolysis is the extreme form of idiosyncratic drug reaction that is called Steven Johnsons Syndrome: The condition results in an extensive loss of the skin with mucous membrane involvement. Lyells syndrome has been induced by many agents. The commonest agent in the literature being sulphonamides. However, in our search of the medical literature there was no report of dihydroarthemisinin as a cause of Lyells syndrome. We report three patients seen at two tertiary health institutions with Lyells syndrome after treatment for malaria with dihydroarthemisinin. This resulted from administration of dihydroarthemisinin with chloroquine in two patients and dihydroarthemisinin with Amodiaquine in one patient. The first patient was a seven year old child who developed 90% cutaneous involvement and died from hemorrhagic shock. The second was a 28 old female that developed a 76% body surface involvement and died from septicemia. The third patient was a pregnant 37 year old woman that developed 52% body involvement and died from septic shock. In these patients the earliest symptoms were not recognized and there was considerable delay before referral. In view of the recent WHO recommendation ofArthemisinin Combination Treatment (ACT) for malaria, we expect more cases of Steven Johnson Syndrome and Lyells syndrome from ACT treatment. The aim of this report is to raise the awareness of clinicians to this potentially fatal complication.


[PDF Not available]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed394    
    Printed39    
    Emailed0    
    PDF Downloaded0    
    Comments [Add]    
    Cited by others 5    

Recommend this journal